For the most part, fatal cocaine overdoses are usually related to seizures, cardiac arrhythmias, or respiratory failures. In addition, it has been reported that brain hemorrhaging, stroke, hyperthermia, and kidney failure also contribute to fatal cocaine overdose.[1,2]
Although there have been reports of deaths due to cocaine toxicity after a single dose consisting of a few hundred milligrams, there are also cases in which administration of several grams of cocaine has not been fatal. This suggests that cocaine toxicity may not be dose-specific. Users may become more sensitive to cocaine’s anesthetic and convulsant effects without increasing the dosage. The development of such increased sensitivity can lead to overdose fatalities and may account for those occurring after administration of low doses.
A cocaine overdose can result regardless of the route of administration. However, the risk of an overdose and its chances of being fatal increase when cocaine is injected. Smoking followed by intranasal use of cocaine appears to be the next riskiest ways of administration that increase the chance of an overdose and fatality.
The risk of cocaine overdose also increases when other drugs are being used simultaneously with cocaine. For example, one study found that injection drug users (IDUs) who injected a mixture of cocaine and heroin were 2.6 times more likely to report having overdosed than other injection drug users.
The physical and psychological symptoms of cocaine overdose may vary between individuals. Some physical symptoms of cocaine overdose include:
Some psychological symptoms of cocaine overdose include:
Many cocaine overdose patients recover quickly or respond well to medical interventions since the half-life of cocaine is relatively short, thus making the effects last briefly.